Adapt Pharma Acknowledges the U.S. Drug Enforcement Administration (DEA) New Guidance to First Responders on the Hazards of Exposure to Fentanyl
June 20, 2017
New guidance released by the DEA recommends best practices for first responders encountering fentanyl-related substances, including ensuring naloxone is readily available
June 20, Dublin, Ireland – Police officers and first responders in multiple states, including Ohio, Maryland, and Pennsylvania, have overdosed due to accidental exposure to highly potent, synthetic opioids, such as fentanyl and carfentanil, by inhaling or touching these powdery substances. In response to the growing presence of these potentially lethal synthetic opioids, the U.S. Drug Enforcement Administration (DEA) recently released a briefing guide for first responders and a video (multimedia: DEA Fentanyl Roll Call Video) that outlines the threat law enforcement personnel face when coming in contact with fentanyl and its analogs. The guidance details how to respond in these situations, including the directive to immediately administer naloxone in the case of suspected overdose.
“These new synthetic opioids are more potent than commonly used opioids like morphine, oxycodone or heroin and may remain in an individual’s system for longer periods of time. Opioid overdoses associated with illicit fentanyl substances have been shown to respond to naloxone when administered quickly and at a large enough dose as supported by data from the Swedish STRIDA project,” said Daniel Ventricelli, PharmD, MPH, Assistant Professor of Clinical Pharmacy, Philadelphia College of Pharmacy, University of the Sciences.
According to the DEA guidance for first responders, recommendations include:
- Appropriate Personal Protective Equipment (PPE) to be utilized when encountering these substances;
- Naloxone should be readily available for administration;
- Should exposure and overdose occur, continue to administer a dose of naloxone every 2‐3 minutes until the individual is breathing on his/her own for at least 15 minutes, or until EMS arrives.†
Naloxone is available in various formulations. NARCAN® (naloxone HCI) Nasal Spray 4 mg is the only FDA-approved nasal naloxone currently available and indicated for the emergency treatment of known or suspected overdose.
Adapt Pharma continues to offer law enforcement, first responders and other qualified purchasers a discount to purchase NARCAN® Nasal Spray 4 mg. For more information, please visit narcan.com or contact Adapt Pharma’s Customer Service Team at 844-4-NARCAN® (844-462-7226) – email email@example.com
NARCAN® Nasal Spray 4 mg is not a substitute for emergency medical care, and repeat applications may be necessary. Seek emergency medical assistance immediately after initial use, keeping the patient under continued surveillance. Please see Indications and Important Safety Information below.
† When administering NARCAN® Nasal Spray, always be sure to call 911 right away, even if the person wakes up. Keep the patient under surveillance or close watch. If breathing does not return to normal or if breathing difficulty resumes, after 2-3 minutes, give an additional dose of NARCAN® Nasal Spray using a new device in the alternate nostril.
ABOUT NARCAN® (naloxone HCl) NASAL SPRAY 4 mg
NARCAN® Nasal Spray 4 mg is indicated for the emergency treatment of known or suspected opioid overdose, as manifested by respiratory and/or central nervous system depression. NARCAN® Nasal Spray 4mg is intended for immediate administration as emergency therapy in settings where opioids may be present.
NARCAN® Nasal Spray 4 mg is not a substitute for emergency medical care.
Always seek emergency medical assistance in the event of a suspected, potentially life-threatening opioid emergency after administration of the first dose of NARCAN® Nasal Spray 4 mg.
If the desired response is not obtained after 2 or 3 minutes, administer an additional dose of NARCAN® Nasal Spray 4 mg in an alternate nostril using a new NARCAN® Nasal Spray 4 mg. If the patient responds to NARCAN® Nasal Spray 4 mg and relapses back into respiratory depression before emergency assistance arrives, administer an additional dose and continue surveillance of the patient. If there is still no response and additional doses are available, administer additional doses of NARCAN® Nasal Spray 4 mg every 2 to 3 minutes using a new NARCAN® Nasal Spray 4 mg in alternate nostrils with each dose until emergency medical assistance arrives. Additional supportive and/or resuscitative measures may be helpful while awaiting emergency medical assistance.
NARCAN® Nasal Spray 4mg was launched in February of 2016 and is widely available.
NARCAN® NASAL SPRAY 4 mg INDICATIONS AND IMPORTANT SAFETY INFORMATION
NARCAN® (naloxone hydrochloride) Nasal Spray is an opioid antagonist indicated for the emergency treatment of known or suspected opioid overdose, as manifested by respiratory and/or central nervous system depression. NARCAN® Nasal Spray is intended for immediate administration as emergency therapy in settings where opioids may be present.
NARCAN® Nasal Spray is not a substitute for emergency medical care.
Important Safety Information
NARCAN® Nasal Spray is contraindicated in patients known to be hypersensitive to naloxone hydrochloride.
Seek emergency medical assistance immediately after initial use, keeping the patient under continued surveillance.
Risk of Recurrent Respiratory and CNS Depression: Due to the duration of action of naloxone relative to the opioid, keep the patient under continued surveillance and administer repeat doses of naloxone using a new nasal spray with each dose, as necessary, while awaiting emergency medical assistance.
Risk of Limited Efficacy with Partial Agonists or Mixed Agonists/Antagonists: Reversal of respiratory depression caused by partial agonists or mixed agonists/antagonists, such as buprenorphine and pentazocine, may be incomplete. Larger or repeat doses may be required.
Precipitation of Severe Opioid Withdrawal: Use in patients who are opioid dependent may precipitate opioid withdrawal characterized by body aches, fever, sweating, runny nose, sneezing, goose bumps (piloerection), yawning, weakness, shivering or trembling, nervousness, restlessness or irritability, diarrhea, nausea or vomiting, abdominal cramps, increased blood pressure and increased heart rate (tachycardia). In some patients, there may be aggressive behavior upon abrupt reversal of an opioid overdose. In neonates, opioid withdrawal may be life-threatening if not recognized and properly treated and may be characterized by convulsions, excessive crying, and hyperactive reflexes. Monitor for the development of opioid withdrawal.
Risk of Cardiovascular (CV) Effects: Abrupt postoperative reversal of opioid depression may result in adverse CV effects. These events have primarily occurred in patients who had pre-existing CV disorders or received other drugs that may have similar adverse CV effects. Monitor these patients closely in an appropriate healthcare setting after use of naloxone hydrochloride.
The following adverse reactions were observed in a NARCAN® Nasal Spray clinical study: increased blood pressure, constipation, toothache, muscle spasms, musculoskeletal pain, headache, nasal dryness, nasal edema, nasal congestion, nasal inflammation, rhinalgia, and xeroderma.
See full Prescribing Information, Patient Information, and Instructions for Use of this product, available here: https://www.narcan.com/pdf/NARCAN-Prescribing-Information.pdf.
To report SUSPECTED ADVERSE REACTIONS, contact Adapt Pharma, Inc. at 1-844-4NARCAN (1-844-462-7226) or FDA at 1-800-FDA-1088 or www.fda.gov/medwatch.
ABOUT ADAPT PHARMA
Adapt Pharma is a privately-held pharmaceutical company committed to positively impacting the lives of patients. Adapt Pharma’s strategy is to identify, evaluate, selectively acquire and enhance the value of late stage development, and FDA approved, pharmaceutical products. Adapt Pharma’s company headquarters is in Dublin, Ireland and its U.S. headquarters is in Radnor, Pennsylvania. For more information, please visit www.adaptpharma.com.
ADAPT PHARMA MEDIA CONTACT INFORMATION
Executive Director – Communications